University of Tasmania
Browse

File(s) under permanent embargo

Case report: High-concentration insulin glargine overdose complicated by hepatic steatosis

journal contribution
posted on 2023-05-22, 03:58 authored by Endall, R, Roland McCallum, John BurgessJohn Burgess

The use of high-concentration formulations of insulin is becoming more prevalent in the management of patients with diabetes mellitus. Situations of intentional overdose utilizing these agents pose particular challenges because of the altered pharmacology at large doses and the potential complications arising thereof.

A patient with type 1 diabetes mellitus self-administered 4050 units of high-concentration (300 units/mL) insulin glargine, in addition to coingestants. The patient subsequently required 7 days of high-dose dextrose infusion in order to avoid hypoglycemia, with no further insulin needed during this period. The patient also developed reversible hepatic steatosis secondary to the prolonged use of high-dose dextrose.

Owing to the altered pharmacology of high-concentration insulin glargine when administered at large doses in cases of intentional overdose, patients are likely to require a much longer period of supplemental dextrose support than may otherwise be expected when these agents are used at therapeutic doses. The complication of hepatic injury in the form of steatosis also needs to be considered in these patients, and should prompt the use of adaptive prescriptions of intravenous dextrose where possible.

History

Publication title

Journal of the Endocrine Society

Volume

4

Issue

5

Pagination

1-6

ISSN

2472-1972

Department/School

Tasmanian School of Medicine

Publisher

Oxford University Press

Place of publication

United States

Repository Status

  • Restricted

Socio-economic Objectives

Treatment of human diseases and conditions

Usage metrics

    University Of Tasmania

    Categories

    Exports

    RefWorks
    BibTeX
    Ref. manager
    Endnote
    DataCite
    NLM
    DC